Trying to not treat fevers

It’s hard to not treat your kid when they’re feeling sick. But, as Sanjay Gupta wrote on CNN.com, parents shouldn’t fear all fevers.

As the National Library of Medicine points out, fever “is an important part of the body’s defense against infection. Most bacteria and viruses that cause infections in people thrive best at 98.6 °F.” So the fever is your body’s attempt to kill off the invaders and it’s a pretty effective one.

High fevers can be scary to see in your kids and they’re no fun to feel, but it usually takes a fever above 107° to cause damage. (I didn’t know that until just now. I’d always assumed that 104° and up were damaging.)

Since those fevers are fighting whatever’s making you sick, it’s usually best to only treat a lower fever if it’s causing major discomfort. The goal is not to eliminate the fever, just lower it and make the sick person more comfortable.

This NLM article has excellent guidelines on how to treat fevers, when to call the doctor, and when to call 911.

I find it interesting they say not to bundle up a person with chills. I’m sure that’s rational medical advice (because chills are really fever and bundling would make it worse), but as someone who had severe chills recently from strep throat, I wish you luck with it in reality. ::shakes head:: No way would I have given up my gigantic pile of blankets! I suspect it’s a lot more useful to say that if you’ve got chills, it’s a sign you need to take acetaminophen or ibuprofen immediately.

Speaking of those medications, if you are treating a fever, it’s useful to know you can combine them. That is to say, if the sick person starts to feel bad again before it’s time for the next dose of one medication, it’s safe to give the other without risking an overdose. Acetaminophen and ibuprofen work through different pathways in the body, so it’s safe to take them at the same time.

But it’s very very important to keep track of which medication you’ve given so you can be sure you don’t double up on it. Acetaminophen (Tylenol®) is a very safe medication right up until you exceed the safe dose, at which point it can damage the liver. (Here’s a Mayo Clinic article on acetaminophen overdoses.)

To loop back to where I started, however, the biggest challenge of a fever is not how to treat it, but how to resist the urge to treat it. Let fever do its work!

Advertisements

About mamamara

I'm a 40-somethng, work-at-home mother of two. I'm pro-vaccine, pro-medicine, pro-science, and an avid reader of information about all of the above, and I want to combine my love for my children with my love for science. So here we are!
This entry was posted in Drugs (legal), Medicine, Parenting. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s